Jump to content
CrazyBoards.org

Recommended Posts

Hello, it has been awhile!

Well, my old psychiatrist retired and I am now stuck with a new one. A tele-med provider. Without really letting me know if they read my chart (they even made mistakes when asking what meds I was on now) they prescribed me topamax to take alongside my usual anxiety med due to (duh) increase in anxiety. They said the added benefit would be that I would be able to lose weight as well, since my previous meds made me...ahem, chunky. And I told them I have body issues.

Here's the thing. I did a little research about the weight loss and all studies said that it was beneficial to those who were bulimic or over eaters. I have history, and deal with restrictive eating. Making my appetite less would be a very stupid move in my opinion. My other concern is that there is a side effect where your eyes can suffer permanent damage. Not likely of course, but it is noted. I have a degenerative eye problem and I feel that it would be risky to  take something that could make my eyesight worse. Of course there is the caveat that if I notice anything like that I can stop the med, but would my eyes regain the vision they "lost"?

I talked to a pharmacist today and they told me it would be very unlikely that I would have any visions problems other than blurriness and that most symptoms are dizziness, hard time focusing, etc the usual. They kind of glossed over the eating part too, saying to just talk to my provider. I have an appointment in a month, and with the Holidays coming up, I decided not to start taking the topamax so as not to ruin any festivities I hope to have with my family.

I guess I just needed to vent a bit because it doesn't seem like my new provider is listening to what I have to tell them...since they keep asking me things that are in my chart already! I miss my old psychiatrist a lot, and don't like this new tele-med set up. In any case, I would love to hear from others who have taken topamax for anxiety and how it worked for them. I know everyone is different, but I'd like to get some feedback nonetheless.

Poem

Share this post


Link to post
Share on other sites

Anticonvulsants (or mood stabilisers) are used for anxiety, among other conditions.
Lamotrigine is great for my anxiety.

Your signature says your current Rx includes Lamotrigine, which is also in this class, and Lithium. The latter may require adjustments more frequently than other meds.

Topamax and Lamotrigine have different mechanisms and, at least as the internet says - should not interact with each other, so it may be a good option overall.
However I'd suggest looking into the dosages of your current meds before adding new ones.

My 2 cents.

 

Edited by HydroCat
  • Like 1

Share this post


Link to post
Share on other sites

I've seen Topamax and Lamictal taken together, but it would be largely duplicative. They're both glutamate reducing agents, but Lamictal just has some very mild serotonergic effect to go along with it. In my mind it doesn't make sense to be on both. I can only see that resulting in serious cognitive dysfunction in the long run. Especially with the lithium and clonazepam.

Share this post


Link to post
Share on other sites

@browri

Sorry I haven't been on the forum for a bit, but I appreciate your response all the same! Very interesting info. Turns out I only took a few doses of Topamax in the end. My sleep was so erratic it was impossible to time it the way the Pdoc wanted. So it is now in my pill graveyard. (With Pdoc's knowledge of course.)

Poem

Share this post


Link to post
Share on other sites
19 hours ago, Poem said:

@browri

Sorry I haven't been on the forum for a bit, but I appreciate your response all the same! Very interesting info. Turns out I only took a few doses of Topamax in the end. My sleep was so erratic it was impossible to time it the way the Pdoc wanted. So it is now in my pill graveyard. (With Pdoc's knowledge of course.)

Poem

Are you happy with where you are now? Lithium+Lamictal is a solid combo for many people and should be sufficient, but as we all know, things are seldom perfect.

Share this post


Link to post
Share on other sites

@browri

Honestly, things are not going swimmingly. I have been having symptomatic breakthroughs (from disorder - which both lithium + lamictal are supposed to help control) since the end of last year to the present. Something needs to change, but I don't know what. Anxiety is almost always present. My current provider isn't doing anything. The only thing they did do was give me a new AP Rx which caused an allergic reaction! Needless to say, I'm moving on, and hopefully to someone who can fix the mess I'm in.

Poem

Share this post


Link to post
Share on other sites

@Iceberg

Tell me about it! I've seen over five providers already. And there's the constant re-explaining of everything. Ugh. What disturbed me about the anti psychotic thing was that my current provider didn't offer any other options or look for any for me, after I explained that I was allergic to the last one. To clarify, I have had other anti psychotics in the past, but the cons outdid the pros. I've tried Seroquel, Risperdal, Latuda, Zyprexa, Geodon, Haloperidol, Perphenazine, Saphris, Abilify, and God knows what else. 

Poem

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By Persona_Is_Life
      Hello! 
      I'm trying to figure out how to address my nervous tics lately. They've been persistent this past year and are always changing. From eye blinking, to head shaking, to sticking my elbow in my sides, squeaking, to a eye closed swallow things. I can't remember them all. 
      I don't always have them. If I've properly slept and aren't stressed/anxious they don't exist at all. As I'm typing this I keep needing to pick up my thumbs and bend them till I hear something crack. 
      I don't know where to put this though! 
      Thanks!
    • By Blahblah
      This has become the central topic of my latest ruminations...I'm still in my 40's, but I'm worrying a lot about getting older. I'm having some random health issues (aches/pains, chronic fatigue etc) that I never had before.
      I don't have any children and get triggered every time I see photos of other people's kids (literally everyone I know my age has kids now). I know that it's not a given that all families are happy or one's kids will take care of you in old age, but it's just the thought of having a family around! My parents are approaching late 70's and they live very far away, cannot travel. I have no other close family (or even close friends) that I can really depend on.
      Anyone know how to remedy these anxious thoughts? One of my biggest fears is being alone in old age, with increased health issues, and being totally isolated/alone in despair. I'd rather die young.
    • By Adolf
      "Best" as in being effective with fewer side effects. Which ones were the best for you? Which ones did you take? What condition(s) did you treat? What side effects did you get? How did the antipsychotics compare to "conventional" antidepressants?
      Can antipsychotics be an alternative to "conventional" antidepressants? What are the risks? What are the benefits? Do they make you a tomato with time? Psychiatrists prescribe them more often in recent times, it seems.
    • By CrazyCatLady83
      I started process of switching from Cymbalta to Remeron on March 25, and took my last dose of Cymbalta a few days ago. Other than a few days of extreme irritability, things have been going surprisingly smoothly. Except that I can't sleep. Not really. I'm rapid-cycling between moments of being awake and instantly dreaming as soon as I close my eyes. The waking moments seem precipitated by startling effects in the dream state, that usually have nothing to do with the content of the dream itself. The worst of these is the sudden sensation of being physically attacked by an evil presence. It seems to take me a little bit longer to wake up during these instances. Or at least that's how I perceive it.
      How much of this is potentially the residual Cymbalta withdrawal effects, and how much of this is the "strange or unusual dreams" listed as a possible side effect of the Remeron? 
      And more importantly, how long can I expect this to last? If you experienced disturbed dreams while on Remeron, how long did it last for you, and did it turn out to be a deal breaker?
    • By Blahblah
      I've been wanting to get cats for a long time. However, I am highly allergic (moreso to long hair cats than short hair probably), but I'll most likely need to take Allergy meds everyday, long term.
      Does anyone know the contraindications or interactions with psych meds? I don't want to become sedated/groggy. Also, I have Dry eye syndrome, I'm afraid anti-histamines will make it much worse. And Alzheimer's runs in my family, I read somewhere that allergy meds might increase dementia and glaucoma risks? Any insight? @mikl_pls
      I've taken Claritin, Allegra and Zyrtec occasionally, not sure which are the safest? I also wonder how safe it is to be using immune-suppressing meds longterm, (like will my allergies or sensitivity increase, or be triggered by other things, if I stop)?
       
×
×
  • Create New...